PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of actamyolLink to Publisher's site
 
Acta Myol. 2009 July; 28(1): 37.
PMCID: PMC2859642

I-7. Statins and muscle disease

In the developed world statins are amongst the most widely prescribed of all drugs. If their beneficial effects, even in asymptomatic individuals, are truly as claimed, then their potential benefit to society is enormous, both in health and economic terms. There is also no doubt that they represent a goldmine for their manufacturers. Possibly the latter has polarised opinion and a few medical writers have laboured the potential hazards and belittled the potential benefits of statins. Despite the numerous trials and reports concerning statins and myopathy, there is still great uncertainty as to whether statins can cause muscle disease, and if so the mechanism, whether those with a pre-existing myopathy are more at risk of statin-induced myopathic problems, and whether pre-existing myopathies may be exacerbated by statins. Some of those who might benefit from statins have had treatment withheld, or have themselves refused treatment, because of their pre-existing myopathy. This talk will review these issues. Do statins cause muscle problems? Several studies have concluded that myopathic symptoms are no more common in those on statins than those on placebo. However, there is little doubt that statins can cause myopathic features, including rare episodes of rhabdomyolysis. The cardiac literature in particular is blighted by inappropriate terminology – for example defining “myositis” on the basis of level of serum creatine kinase alone. There have been few convincing reports of pathologically defined myositis and overall the evidence favours a metabolic cause for statin-induced myopathy. The evidence that CoQ10 deficiency is the cause is weak, but has vociferous advocates. Are those with a pre-existing myopathy more susceptible to statin-induced muscle problems? This question has proved difficult to answer, as most evidence has come only from anecdotal reports of very variable quality. Often, it appears that the close monitoring, and introspection of the patient after reading the associated literature, leads to the recognition of myopathic symptoms that may have been present for many years, but not recognised (e.g. several reports of McArdle’s disease “exposed” by statins probably come into this category). Recent literature has suggested that those who carry certain mutations associated with metabolic myopathies (e.g. glycogenoses, myoadenylate deaminase deficiency, CPT deficiency), may be more susceptible to statin-induced myopathy.


Articles from Acta Myologica are provided here courtesy of Pacini Editore